Turkish Journal of Physical Medicine and Rehabilitation 2008 , Vol 54 , Num 1
Ototoxicity Due to Antimalarial Therapy in Patients with Rheumatoid Arthritis: Two Case Reports
Esra Dilek Keskin 1 ,Ümit Seçkin 2 ,Hatice Bodur 3 ,Murat Özcan 4 ,Aykut İkincioğulları 4
1 Ankara Numune Eğitim ve Araştırma Hastanesi 2. Fizik Tedavi ve Rehabilitasyon Kliniği, Ankara
2 Ankara Numune Eğitim ve Araştırma Hastanesi, 2. Fiziksel Tıp ve Rehabilitasyon Kliniği, Ankara
3 Department of Physical Medicine and Rehabilitation, Ankara Numune Training and Research Hospital, Ankara, Turkey
4 Ankara Numune Eğitim ve Araştırma Hastanesi, 4. Kulak Burun Boğaz Kliniği, Ankara

Cloroquine and hydroxychloroquine are quinoline compounds  used in patens with malaria, rheumatoid arthritis (RA), and systemic lupus erythematosus. Herein, we report two cases with bilateral sensineural hearing loss and tinnitus due to hydroxychloroquine and cloroquine therapy for RA. The first patient with RA had used hydroxychloroquine for four years and the second patient had used cloroquine for 11 years. The patients had sudden onset hearing loss and tinnitus complaints. In audiologic tests, both  patients had reduced mean hearing threshold and speech discrimination scores. After the withdrawal of hydroxychloroquine and cloroquine treatment, the mean hearing threshold scores were not changed but the speech discrimination scores were improved in both  patients. In conclusion, the possibility of drug induced ototoxicity should always be kept in mind in patients receiving hydroxychloroquine and cloroquine. We recommend a baseline audiometric test before prescribing antimalarial drugs and regular follow-ups with audiologic tests. 

Keywords : Rheumatoid arthritis, hydroxychloroquine, chloroquine, Ototoxicity